Hail, Mason
- When
- May 1, 6:03 AM CST
- Where
- Mason County, Katemcy
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.900, -99.270
A strong upper level disturbance interacted with a moist and unstable airmass to produce an isolated severe thunderstorm which resulted in large hail across the Texas Hill Country.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A strong upper level disturbance interacted with a moist and unstable airmass to produce an isolated severe thunderstorm which resulted in large hail across the Texas Hill Country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 1, 5:43 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 643 AM CDT SAT MAY 1 2010 .DISCUSSION... SEE 12Z AVIATION DISCUSSION BELOW. && .AVIATION... SCATTERED STORMS CONTINUE ACROSS WEST CENTRAL TEXAS...ALTHOUGH THEY ARE NOW STARTING TO PUSH A LITTLE FARTHER TO THE EAST AND CLEARING AWAY FROM THE KSJT TERMINAL. GIVEN THE VERY FAST MOVEMENT OF THE STORMS...EVEN IF ONE DOES PASS OVER A TERMINAL...DROPS IN CIGS AND VSBYS WILL BE SHORT LIVED. STORM OVER KSJT PRODUCED COPIOUS AMOUNTS OF PEA SIZE HAIL...AND THAT MAY BE POSSIBLE FARTHER EAST AS WELL. WILL RUN A MENTION OF TS FOR MOST TERMINALS FOR THE NEXT SEVERAL HOURS...BUT THEN APPEARS THE BEST LIFT SHIFTS AWAY. NOT GOING TO BE COMPLETELY DRY...BUT APPEARS THE LIFT MAY WEAKEN ENOUGH THAT GETTING THUNDER WILL BE DIFFICULT. THUS...THINK SHOWERS BECOME MORE PREDOMINANT AS WE HEAD INTO THE AFTERNOON HOURS. OTHERWISE...WINDS REMAIN FAIRLY LIGHT...WITH VFR CIGS IN THE 5K TO 10K RANGE HOLDING AWAY FROM THE SHOWERS AND STORMS. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 71 49 80 49 80 / 50 10 10 10 10 SAN ANGELO 71 47 82 47 83 / 50 20 10 10 10 JUNCTION 75 45 82 48 88 / 50 20 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 509 AM CDT SAT MAY 1 2010 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-021015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 509 AM CDT SAT MAY 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF WEST CENTRAL TEXAS TODAY. MOST OF THESE STORMS WILL REMAIN WELL BELOW SEVERE LEVELS...WITH DANGEROUS CLOUD TO GROUND LIGHTNING AS THE PRIMARY THREAT. HOWEVER...A FEW STORMS ACROSS THE NORTHWEST HILL COUNTRY MAY BRIEFLY APPROACH SEVERE LEVELS EARLY THIS MORNING...AND MAY BE CAPABLE OF PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 142 AM CDT SAT MAY 1 2010 TXZ078-010715- SUTTON TX- 142 AM CDT SAT MAY 1 2010 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 AM CDT FOR SUTTON COUNTY... AT 136 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTHWEST OF US-277 NEAR THE SUTTON-EDWARDS COUNTY LINE...OR ABOUT 23 MILES SOUTH OF SONORA... MOVING NORTHEAST AT 45 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... THE INTERSECTION OF US-277 AND RANCH ROAD 189 BY 150 AM CDT DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SATURDAY MORNING FOR WEST CENTRAL TEXAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 608 AM CDT SAT MAY 1 2010 TXZ072-011145- TOM GREEN TX- 608 AM CDT SAT MAY 1 2010 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 AM CDT FOR TOM GREEN COUNTY... AT 603 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 7 MILES SOUTHWEST OF SAN ANGELO... MOVING NORTHEAST AT 55 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... GRAPE CREEK BY 615 AM CDT HARRIET BY 620 AM CDT DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SATURDAY MORNING FOR WEST CENTRAL TEXAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 618 AM CDT SAT MAY 1 2010 TXZ168-169-011145- MENARD TX-KIMBLE TX- 618 AM CDT SAT MAY 1 2010 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 AM CDT FOR MENARD AND KIMBLE COUNTIES... AT 614 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 28 MILES SOUTH OF MENARD...OR ABOUT 11 MILES WEST OF JUNCTION...MOVING NORTHEAST AT 55 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... US-83 NEAR THE KIMBLE-MENARD COUNTY LINE BY 630 AM CDT THE INTERSECTION OF US-83 AND RANCH ROAD 1773 BY 635 AM CDT THE INTERSECTION OF US-83 AND HIGHWAY 29 AND MENARD BY 645 AM CDT NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SATURDAY MORNING FOR WEST CENTRAL TEXAS.
The San Angelo radar (KSJT), 128 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234606.